Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Erowid References Database
Fang X, Li W, Gao H, Ma Y, Dong X, & Zheng D. 
“Skin hyperpigmentation: a rare presenting symptom of nitrous oxide abuse”. 
Clinical Toxicology. 2019 Sep 16.
Abstract
Context: Recreational nitrogen oxide (N2O) abuse can cause nervous system damage. There was a sharp increase in the number of patients with neurological disorders associated with recreational N2O use in China, as recreational N2O use became popular in young people nationwide. Among cases with neurological disorders caused by N2O abuse, a few showed skin hyperpigmentation, which has rarely been reported. We explored the characteristics of hyperpigmentation in N2O abusers to draw the attention of clinicians to this rare cutaneous symptom related to N2O abuse.



METHODS: We retrospectively collected data of patients with neurological disorders related to recreational N2O abuse in Shengjing Hospital of China Medical University from January 2014 to June 2019. Detailed clinical data were gathered from patients who manifested skin pigmentation, including the history of N2O abuse and characteristics of neurological lesions and skin pigmentation.


RESULTS: In total, 66 patients (average age: 22.7 4.5 years, 36 males) with neurological disorders due to N2O abuse were included; four of them (1723 years old, 1 male) manifested skin hyperpigmenta-tion. The duration of N2O abuse of the four patients ranged from 2 to 24 months, and they all had peripheral neuropathy; the two patients also had subacute combined degeneration of the spinal cord. One patient exhibited significant hyperpigmentation throughout the body (trunk, limbs, and face), with no abnormalities in cortisol and other biochemical tests. One patient presented with punctuate pigmentation throughout the trunk. Two patients presented with finger skin pigmentation, especially in the distal phalanxes. Pigmentation after N2O use remitted slowly with vitamin B12 supplementation.


CONCLUSIONS: Skin hyperpigmentation is a rare symptom in N2O abusers, which can distribute locally in hands or diffusely throughout the body. Therefore, attention should be paid to a history of N2O abuse and serum vitamin B12 level should be tested.
Comments and Responses to this Article
#
Submit Comment
[ Cite HTML ]